Texas, 2010

Damaging Winds in Texas, August 23, 2010

August 23, 2010 · NWS FWD · 4 events in 2 counties and zones

Afternoon thunderstorms produced wind damage in Kaufman County and a microburst near Sherman in Grayson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Afternoon thunderstorms produced wind damage in Kaufman County and a microburst near Sherman in Grayson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 23, 2:07 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 23, 2:07 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
307 PM CDT MON AUG 23 2010

.DISCUSSION...
COLD FRONT PROGGED TO MOVE ACROSS THE AREA TUESDAY AFTERNOON. THE
TERM COLD WILL BE RELATIVE...SINCE TEMPERATURES WILL DROP TO NEAR
CLIMATOLOGY BEHIND THE FRONT. GFS/NAM SOUNDINGS SHOW ATMOSPHERE
IN WESTERN ZONES BECOMES ALMOST SATURATED...AND HAVE INCREASED
POPS TOMORROW FROM INTERSTATE 35 WESTWARD TO SLIGHT CHANCE WITH
AREAS OF CHANCE POPS MIXED IN. WEDNESDAY IS LIKELY TO BE THE
COOLEST DAY OF THE WEEK AS CLOUD COVER...NORTH WINDS...AND WEAK
COLD ADVECTION COMBINE TO KEEP HIGHS DOWN INTO THE UPPER 80S WEST
TO MID 90S SOUTHEAST. ON FRIDAY MORNING...WITH THE DRIEST AIR OF
THE WEEK IN PLACE...I HAVE FORECAST LOWS IN THE UPPER 60S FOR MANY
RURAL AREAS NORTH OF INTERSTATE 20.

LOW POPS RETURN NEXT WEEKEND WITH GULF MOISTURE EXPECTED BACK IN
PLACE ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  80  99  73  90  73 /   5  20  20  10  10
WACO, TX              79 101  72  92  71 /   5  10  20  10  10
PARIS, TX             74  97  71  91  68 /   5  10  10  10  10
DENTON, TX            78  98  72  89  69 /   5  20  20  10  10
MCKINNEY, TX          77  98  72  90  67 /   5  20  20  10  10
DALLAS, TX            83  99  73  90  74 /   5  20  20  10  10
TERRELL, TX           77  99  73  91  71 /   5  10  20  10  10
CORSICANA, TX         77 101  73  92  72 /   5  10  10  10  10
TEMPLE, TX            75 101  72  92  71 /   5  10  20  10  10
MINERAL WELLS, TX     75  94  70  88  67 /   5  20  30  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ091>095-100>107-
115>123-131>135-144>148-158>162-174-175.

&&
Hazardous weather outlook, Aug 23, 2:08 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
308 PM CDT MON AUG 23 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
308 PM CDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THE HEAT ADVISORY THAT IS IN EFFECT FOR AREAS ALONG AND EAST OF A
BRECKENRIDGE TO STEPHENVILLE TO KILLEEN LINE EXPIRES AT 9 PM.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET ACROSS NORTH
TEXAS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
DOWNBURST WINDS AS WELL AS CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE WESTERN HALF OF
NORTH TEXAS TUESDAY AND TUESDAY NIGHT AND ACROSS THE WESTERN
THIRD WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHEAST
FRIDAY AFTERNOON...AND ACROSS MOST OF NORTH TEXAS SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THROUGH SUNSET.

In the hours before

Special weather statement, Aug 23, 1:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CDT MON AUG 23 2010

TXZ105-120-232015-
HUNT TX-ROCKWALL TX-
241 PM CDT MON AUG 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN HUNT COUNTY
  EASTERN ROCKWALL COUNTY

AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES EAST OF ROCKWALL...STATIONARY.

CITIES IN THE PATH OF THIS STORM INCLUDE ROYSE CITY.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3285 9629 3283 9630 3283 9639 3299 9636
      3299 9629 3303 9628 3303 9614 3285 9613
TIME...MOT...LOC 1941Z 002DEG 2KT 3294 9625

The radar

The Dallas/Ft Worth radar (KFWS), 90 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kaufman

When
August 23, 2:30 PM CST
Where
Kaufman County, 1.71 mi WNW of Lawrence
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.739, -96.358

Roof and ceiling damage was reported at the Villager Inn near Highway 80 and Spur 557; west of Terrell. A large portion of the roof was torn off.

Thunderstorm Wind, Kaufman

When
August 23, 2:35 PM CST
Where
Kaufman County, 1.75 mi N of Talty
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
32.705, -96.385

The emergency manager reported roof and wall damage to one home on CR 213A and also 2 metal buildings in the same area were destroyed.

Thunderstorm Wind, Grayson

When
August 23, 3:50 PM CST
Where
Grayson County, 2.19 mi SW of Ellsworth
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.674, -96.601

Numerous power poles and trees were reported down north of Highway 82 between Texoma Parkway and Loy Lake Road. Additional wind damage was also noted to the north and east of this location.

Thunderstorm Wind, Grayson

When
August 23, 4:10 PM CST
Where
Grayson County, 2.09 mi W of Sherman Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.635, -96.616

Estimated thunderstorm winds of 60-70 mph were reported in Sherman by a local newspaper reporter. Powerlines and trees were knocked down in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256391, 256419, 256422, 256423.